Illinois, 2025Damaging Wind in Illinois, July 16, 2025
July 16, 2025 · NWS DVN · 1 event in 1 county or zone
A hot and humid airmass was in place across the region. Scattered showers and thunderstorms developed during the afternoon of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid airmass was in place across the region. Scattered showers and thunderstorms developed during the afternoon of the 16th. One of these storms produced damaging straight-line winds in Bureau County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 11:38 AM CST, 39 minutes earlier. Its key messages:
- There is a Slight (level 2 out of 5) Risk for severe storms this afternoon, primarily across northern IL. Damaging winds will be the primary threats.
- Cooler and less humid Thursday and Friday, before active weather returns this weekend.
- Extreme heat likely next week, with probabilities of heat index values greater than 100 degrees Tuesday in the 40-70% range.
Area forecast discussion, Jul 16, 11:38 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- There is a Slight (level 2 out of 5) Risk for severe storms
this afternoon, primarily across northern IL. Damaging winds
will be the primary threats.
- Cooler and less humid Thursday and Friday, before active
weather returns this weekend.
- Extreme heat likely next week, with probabilities of heat
index values greater than 100 degrees Tuesday in the 40-70%
range.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 312 AM CDT Wed Jul 16 2025
Early AM water vapor imagery depicts strong shortwave tracking
east over eastern NE that has aided shower and thunderstorm
development ahead of it. 07z METARs and RAP analysis shows a
surface low over northwest IA with a cold front extending
southwest to another low in eastern CO. Radar mosaics depict
elevated storms beginning to form near central IA, due to a
strengthening LLJ ahead of shortwave.
Today
The aforementioned storms in central IA to increase slightly in
coverage and move into the western portions of the CWA in the
6-8am time frame. No severe weather is anticipated, but brief
heavy downpours and gusty winds may occur in the strongest
cells. This activity to greatly diminish with the weakening LLJ
this morning and a brief lull may occur before the arrival of
the MCV. Latest CAMs now suggest that this feature will track
near our northern border or just to our north today, with
scattered showers and thunderstorms developing during peak
heating. A very moist and unstable atmosphere characterized by
PWs over 2.1" (near the top end of the spectrum of soundings
for the month of the July) and MLCAPEs over 2000 J/kg combined
with 0-6km shear values around 30kts to allow for a few severe
storms this afternoon and early evening. This is in agreement
with SPC Day 1 Slight (level 2 of 5) risk for severe weather
along and east of a line from Dubuque, to Geneseo, to Peoria.
All storms will be capable of heavy rain today, but damaging
wind will be the primary threat with the strongest cells. There
also remains a non-zero risk for tornadoes as models continue to
show some backing of low levels and curved hodographs
particularly across northwest IL and southern WI. This may also
be locally enhanced by the MCV to allow for tornado or two to
form after 21z. Be sure to have a multiple ways to receive
warnings this afternoon.
In addition to the storms today, humid and breezy conditions are
forecast as temperatures top out a few degrees warmer than
yesterday and heat indices reach into the mid to upper 90s. The
warmest values close to 100 degrees or just above may occur for
an hour or two this afternoon along and south of Hwy 34. Breezy
south winds over 15 mph may help it feel less oppressive
today.
Tonight
A cold front will push through the CWA, while another wave
rides along the boundary sparking additional showers and
thunderstorms along the IA/MO border. Heavy rain will be
possible with these storms, but not anticipating any hydro
concerns as the higher dbZs will not remain over the same
location for a long period of time. Overnight lows to drop into
the low to mid 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 312 AM CDT Wed Jul 16 2025
Thursday-Friday...a welcome change with cooler temps and less humid
conditions is forecast. Lingering showers and storms in northeast
MO, southeast IA, and west central IL Thursday AM will continue
to drop south exiting the CWA by late morning. Dry conditions
will then prevail through Friday as a surface high builds into
the upper Midwest. Clouds will keep temperatures in the 60s/70s
each day, especially on Thursday.
Friday Night-Monday...active zonal flow with upper high across the
southeastern CONUS retrograding west to bring a series of waves
through the forecast area. There will be periods of dry weather, but
the risk for afternoon storms appears highest Saturday and Sunday.
Humidity will once again be on the rise each day with dewpoints in
the upper 60s/low 70s. Heavy rainfall will be possible with any
storms given high PWAT. NSSL ML severe probs also suggest at
least a Marginal risk for severe storms each day. Stay tuned.
Tuesday Onward...a classic MCS summer-like pattern is forecast with
the 12z ensemble 500mb height cluster analysis showing a 594dm high
in all solutions just to our south and an active storm track across
the Dakotas and upper Midwest. This will bring very warm and humid
conditions to the CWA (highest confidence Tue/Wed) and near daily
chances for storms in the extended. Extreme heat remains a concern
next week and beyond per CPC 8-14 Day Temp Hazards Map. The A/C
units will continue to get a workout this summer.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1223 PM CDT Wed Jul 16 2025
Scattered strong to severe storms will be found east of the
Mississippi River this afternoon, and are already east of MLI
and DBQ. Thus a dry afternoon is expected at all sites now,
though a very breif shower is possible at DBQ. A cold front will
sweep through this afternoon with gusty northwest winds for a
period this afternoon and evening, and by evening, the
northwesterly flow will bring in an area of stratus, which could
keep our skies MVFR through Thursday morning. North winds will
become gusty tomorrow morning, with 10 kts gusting to 20 kts
expected.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, Jul 16, 2:38 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Wed Jul 16 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Very warm and humid conditions are expected today, with afternoon
heat index values in the mid to upper 90s.
There is a Slight (level 2 out of 5) Risk for severe storms
today along and east of a line from Dubuque to Geneseo. Damaging
winds, heavy rain, and a low risk for tornadoes will be the
primary threats.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
There will be periodic chances of thunderstorms Saturday through
Tuesday. It is too soon to determine the threat for severe
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
GROSS
Thunderstorm Wind, Bureau
- When
- July 16, 12:17 PM CST
- Where
- Bureau County, 0.86 mi SE of Tiskilwa
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -89.510
Emergency Manager reported that 3, 12 inch diameter tree branches were broken off. The time of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282383.